Alert archive / South Dakota / Tornado Warnings in 2009

Tornado Warning 3, NWS Aberdeen, SD

May 29, 2009Potter County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 29, 2009, 7:36 PM CDT for Potter County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2009, 7:36 PM CDT (00:36 UTC)
Expired
May 29, 2009, 8:00 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Potter County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 300036
TORABR
SDC107-300100-
/O.NEW.KABR.TO.W.0003.090530T0036Z-090530T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
736 PM CDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT

* AT 735 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS
  LOCATED 4 MILES NORTH OF GETTYSBURG...MOVING SOUTHEAST AT 30 MPH.

* THIS TORNADO WILL BE NEAR...
  GETTYSBURG AROUND 740 PM CDT...
  LEBANON AROUND 745 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 224 AND 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 4491 9958 4491 9990 4507 10006 4516 9979
TIME...MOT...LOC 0037Z 322DEG 25KT 4506 9993

$$
HINTZ
2 follow-up statements
000 
WWUS53 KABR 300047
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
747 PM CDT FRI MAY 29 2009

SDC107-300100-
/O.CON.KABR.TO.W.0003.000000T0000Z-090530T0100Z/
POTTER SD-
747 PM CDT FRI MAY 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN POTTER COUNTY...

AT 746 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS
TORNADO WAS LOCATED 5 MILES EAST OF GETTYSBURG...MOVING SOUTHEAST AT
30 MPH.

THIS TORNADO WILL BE NEAR...
  RURAL POTTER COUNTY AT 800 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 4502 10000 4507 9972 4491 9958 4491 9990
TIME...MOT...LOC 0047Z 319DEG 26KT 4500 9985

$$
HINTZ
000 
WWUS53 KABR 300056
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
756 PM CDT FRI MAY 29 2009

SDC107-300106-
/O.EXP.KABR.TO.W.0003.000000T0000Z-090530T0100Z/
POTTER SD-
756 PM CDT FRI MAY 29 2009

...THE TORNADO WARNING FOR SOUTHEASTERN POTTER COUNTY WILL EXPIRE AT
800 PM CDT/700 PM MDT/...

SEVERE WEATHER IS NO LONGER EXPECTED TO AFFECT THE WARNED AREA.

LAT...LON 4502 10000 4507 9972 4491 9958 4491 9990
TIME...MOT...LOC 0056Z 319DEG 26KT 4495 9979

$$
HINTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 2:38 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 29, 2:38 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
238 PM CDT FRI MAY 29 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE PCPN CHANCES TONIGHT...SATURDAY
NIGHT...AND AGAIN ON SUNDAY AFTERNOON.

A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST FROM EASTERN
SASKATCHEWAN. A CU FIELD HAS BEEN DEVELOPING OUT AHEAD OF THIS
SHORTWAVE OVER ND. MODELS SHOW SOME 30 TO 35 KNOTS OF 0-1KM BULK
SHEAR VALUES OVER EASTERN ND AND NORTHERN MN. THE BULK SHEAR
VALUES DECREASE OVER THIS CWA...BUT THINK THE EASTERN CWA WILL SEE
SCATTERED THUNDERSTORMS THIS EVENING. ANYTHING THAT DOES DEVELOP
WILL LIKELY REMAIN BELOW SEVERE LIMITS.

HIGH PRESSURE BUILDS INTO THE REGION ON SATURDAY WITH MODELS
SHOWING SLIGHTLY COOLER TEMPS THEN PREVIOUSLY EXPECTED. HIGH
PRESSURE SLIDES OFF TO THE SOUTHEAST ON SATURDAY NIGHT WITH RETURN
FLOW SETTING UP ACROSS THE WESTERN DAKOTAS. WEAK SHEAR
VALUES...COUPLED WITH DRY AIR IN THE LOW/MID LEVELS...AND
THUNDERSTORM DEVELOP WILL BE HARD PRESS. ONE THING GOING FOR
THUNDERSTORM DEVELOP IS A GOOD LLJ. MOISTURE POOLS ALONG A COLD
FRONT SUNDAY AFTERNOON WITH ML CAPE VALUES INCREASING TO PLUS
2000 J/KG. HOWEVER THE BEST BULK SHEAR VALUES ARE NORTHEAST OF
THE CWA. BELIEVE STRONG THUNDERSTORMS WILL DEVELOP ALONG THE
FRONTAL BOUNDARY...BUT THE OVERALL SEVERE POTENTIAL LOOKS LIMITED.
THE ABOVE MENTIONED FRONTAL BOUNDARY STALLS ACROSS SOUTHERN SOUTH
DAKOTA SUNDAY NIGHT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH
ANOTHER SHORTWAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY AND
PRODUCING A GOOD CHANCE FOR THUNDERSTORMS.

.LONG TERM...MONDAY THROUGH FRIDAY
MONDAY STARTS OFF WITH A WARM FRONT DRAPED FROM WEST TO EAST
ACROSS NORTHERN NEBRASKA...OR SOMEWHERE IN THAT GENERAL AREA. A
WAVE OF LOW PRESSURE TRACKS EAST ALONG THE FRONT AND MODELS ARE
FAIRLY CONSISTENT IN PAINTING GENEROUS QPF ACROSS SOUTHERN SD.
HAVE INCREASED POPS A BIT ALONG AND SOUTH OF I-90. HIGH PRESSURE
THEN BUILDS SOUTH INTO THE REGION INTO THE MIDDLE OF THE WEEK
WHICH WILL PROVIDE FOR MOSTLY DRY CONDITIONS. ALTHOUGH...12Z GFS
TRYING TO BRING A WEAK WAVE OF ENERGY ACROSS THE CENTRAL PLAINS
AND PAINTS PRECIP ACROSS SOUTHERN SD AGAIN TUESDAY AFTERNOON AND
EVENING. THIS IS THE FIRST TIME THE GFS HAS SHOWED THIS AND THERE
IS NOT AGREEMENT WITH OTHER MODELS. THIS...IN ADDITION TO THE FACT
THAT HIGH PRESSURE IS BUILDING INTO THE REGION FORCED ME TO KEEP A
DRY FORECAST GOING FOR THIS TIME PERIOD. SOMETHING TO WATCH
THOUGH. AS FOR TEMPERATURES...WITH 850 MB TEMPS GENERALLY IN THE
SINGLE DIGITS FOR MOST OF THE WEEK...LOOKING FOR TEMPS TO BE A BIT
BELOW NORMAL. ALTHOUGH...STILL RATHER PLEASANT WITH HIGHS MOSTLY
IN THE MID TO UPPER 60S AND LOW 70S.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE LATE AFTERNOON AND OVERNIGHT
HOURS FOR ALL TAF SITES WITH CIGS GENERALLY ABOVE 7000 FT.
KABR/KATY WILL SEE MORE CLOUDS THROUGH THE EVENING THAN KMBG/KPIR.
ALSO...ISO TO WDLY SCT -SHRAS OR -TSRAS ARE EXPECTED AFTER 21Z
ACROSS NORTHEASTERN SD. SOME OF THIS ACTIVITY MAY AFFECT KABR AND
KATY THROUGH THE EVENING HOURS...BUT CONDITIONS ARE EXPECTED TO
REMAIN GENERALLY VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 29, 4:05 AM CDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT FRI MAY 29 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
405 AM CDT FRI MAY 29 2009 /305 AM MDT FRI MAY 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL AND
THUNDERSTORM WIND GUSTS BEING THE PRIMARY SEVERE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Special weather statement, May 29, 5:41 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT FRI MAY 29 2009

SDZ003-004-009-292315-
CAMPBELL-CORSON-WALWORTH-
441 PM MDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WALWORTH...SOUTHEASTERN CORSON AND SOUTHWESTERN CAMPBELL COUNTIES
UNTIL 515 PM MDT/615 PM CDT/...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAHTO...OR 9 MILES SOUTHEAST OF
MCLAUGHLIN...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE WAKPALA...INDIAN MEMORIAL REC
AREA...MOBRIDGE AND INDIAN CREEK REC AREA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4562 10017 4547 10049 4569 10081 4585 10067
TIME...MOT...LOC 2241Z 308DEG 28KT 4573 10065

KEEFE
Local storm report, May 29, 6:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             MOBRIDGE                45.54N 100.44W
05/29/2009  E0.75 INCH       WALWORTH           SD   TRAINED SPOTTER

&&

KGILLE
Local storm report, May 29, 6:27 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             1 N LITTLE EAGLE        45.70N 100.80W
05/29/2009  E0.75 INCH       CORSON             SD   TRAINED SPOTTER

&&

KGILLE
Special weather statement, May 29, 6:29 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT FRI MAY 29 2009

SDZ003-009-015-016-300015-
CORSON-DEWEY-POTTER-WALWORTH-
629 PM CDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
DEWEY...NORTHWESTERN POTTER...SOUTHEASTERN CORSON AND SOUTHWESTERN
WALWORTH COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INDIAN CREEK REC AREA...OR 6 MILES SOUTHEAST
OF MOBRIDGE...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE SWAN CREEK REC AREA...AKASKA AND
LOWRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4533 9994 4525 10020 4548 10043 4555 10029
TIME...MOT...LOC 2329Z 318DEG 23KT 4547 10035

HINTZ
Local storm report, May 29, 6:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             LITTLE EAGLE            45.68N 100.80W
05/29/2009  E0.88 INCH       CORSON             SD   PUBLIC

            MARBLE TO NICKEL HAIL FROM 633 PM CDT TO 640 PM CDT.

&&

KGILLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:24 PM CDTSevere Thunderstorm WarningABRDewey, Potter51 min
May 29, 7:54 PM CDTSevere Thunderstorm WarningABRPotter, Sully51 min
May 29, 8:00 PM CDTSpecial Weather StatementABRHyde45 min
May 29, 8:42 PM CDTSpecial Weather StatementABRHyde48 min
May 29, 9:27 PM CDTSpecial Weather StatementABRBuffalo48 min

Nearby

Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.